the Pavement relies on donations and volunteering from individuals and companies...
London edition (PDF 1.65MB)
Scottish edition (PDF 1.66MB)
For several months now there has been an acute shortage of heroin in some parts of the UK, which has lead to an increased risk of poisoning and overdose. Readers should be alert if they use or know someone who uses.
Since October 2010 the shortage of heroin has been caused by poppy blight in Afghanistan, floods in Pakistan as well as the efforts of international law enforcement agencies. The result of this 'drought' has caused concern amongst drug treatment, with the National Treatment Agency for Substance Misuse (NTA) issuing warnings about the shortage: "The heroin may be difficult to get hold of, or it may be heavily 'cut,' making it weaker than normal; In some cases, the added cutting agents have been reported to be heavily sedative, and to cause memory blackouts.
"Some people have ended up in intensive care; Your tolerance can fall within days of using weaker batches of heroin; If your next batch is stronger, you will be at real risk of 'going over' from a heroin overdose. This could kill you; Get into drug treatment. Drug treatment is the best way to avoid overdose death and help is available in your area."
Further to this the NTA also recommend users follow these guidelines to keep safe:
1 Stop using heroin if you can. If you do go back to using though, you will have lost your tolerance - so be very careful.
2 Look into drug treatment - this could be the right time for you to take this step. Heroin substitution treatment (methadone or buprenorphine) is available, as well as other forms of treatment and support
3 Test your heroin before using your usual amount. This is not a guarantee it will be safe, but it could warn you the heroin has become stronger again
4 Avoid injecting if you can. Smoking heroin is less likely to lead to a fatal overdose. But remember, there is no totally safe way to use heroin
5 Avoid using other drugs (or alcohol) with heroin. This increases your risk of dying from an overdose. Remember you might have lost tolerance as well, which further increases overdose risk
6 Don't use alone. Agree with each other that you'll phone an ambulance if one of you does 'go over.'
7 Get overdose training to help yourself and your mates. Learning the recovery position (pictured) is a good start.